What is neuropathy?
Jul 13, 2012
I have written you before concerning persistent pelvic/abdomen/groin burning and pain. My right foot falls asleep a lot as does my ring finger and little finger on my left hand--also my right ankle experiences pain and electric-like jolts thru it making it very weak, and I have fallen a couple of times going from sitting to standing position and my right ankle becomes weak and cannot support my weight at times. I have recently had a nerve conductivity test which was positive for neuropathy. What is neuropathy, what are its causes, and how severe does it become? My PCP has told me that both HIV and HIV medications can cause this. Also, my father and 2 of his brothers had Fredreich's Ataxia which is somewhat similar. My HIV labs are good (CD4=800 and VL=50) and I take Isentress and Truvada. I have been set up to begin appts. with a neurologist at the end of September 2012, but what can I expect the outcome to be?
Response from Dr. Henry
Neuropathy is a general term describing damage/abnormalities to peripheral nerves. Peripheral neuropathy due to HIV or HIV drugs almost always is a distal symmetric process first involving toes/feet so the distribution of your symptoms would make typical HIV related peripheral neuropathy unlikely. There are some variants that can be more localized but the risk for HIV related neuropathy is linked to CD4 count so your good CD4 count also makes it unlikely that you are experiencing HIV related peripheral neuropathy (can rarely occur). Your particular HIV regimen has a low-modest risk for associated peripheral neuropathy-again seems unlikely. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Runny Nose A Symptom Of Acute HIV Infection?
- Sinus Infection Worried It Could Be HIV
- Dry Mouth After Vaginal Sex Worried I Have HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- How Long After Unprotected Sex Does It Take To Know You May Have A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.